Indiana, 2018

Hail and Damaging Wind in Indiana, May 27, 2018

May 27, 2018 · NWS PAH · 2 events in 1 county or zone

An isolated thunderstorm briefly pulsed up to severe levels. The storm occurred in a moist and very unstable air mass during the heat of the afternoon.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$4,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

An isolated thunderstorm briefly pulsed up to severe levels. The storm occurred in a moist and very unstable air mass during the heat of the afternoon. The storm drifted west to northwest under a very weak steering flow aloft.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at May 27, 3:45 PM EST, 1 hour 59 minutes earlier.

Area forecast discussion, May 27, 3:45 PM EST, 1 hour 59 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
345 PM CDT Sun May 27 2018

.SHORT TERM...(Tonight through Monday)
Issued at 345 PM CDT Sun May 27 2018

Two primary areas of convection are for the most part behaving
themselves this afternoon. The strongest convection has been
across southern Illinois, where a large outflow boundary has
cooled things down east of the I-57. New cell growth is to the
southwest into very light low-level flow. Other cells farther
southwest near the MS River have really struggled to sustain
themselves. LAPS soundings this morning really brought low-level
moisture into question. Perhaps just enough to reach the LFC, but
not enough to really sustain a decent updraft. This activity
should dissipate with loss of heating.

The activity over the far southeast portions of the area has not
been as intense, but has steadily increased through the afternoon.
This activity should also tend to dissipate by early evening, as
the meager available instability is consumed. The main concerns
continue to be locally heavy rainfall and lightning.

Tonight should be dry, and there will be at least some light fog
potential over much of the region. In areas that receive a decent
downpour this afternoon, some thicker fog will be possible. For
now will just have patchy fog throughout the area near sunrise.

Mid-level clouds will be on the increase from southeast to
northwest from late tonight through Monday. This will hold
temperatures down a bit in the southeast. The models still try to
generate convection mainly over west Kentucky Monday, mainly in
the afternoon, but it could get started in the late morning. Will
keep PoPs at chance levels for now, due to concerns about cloud
cover, but coverage may ultimately be more worthy of likely or
better PoPs. Outside of west Kentucky, temperatures may climb into
the lower 90s again.

.LONG TERM...(Monday Night through Sunday)
Issued at 345 PM CDT Sun May 27 2018

The ECENES/GEFS means were in good agreement through the extended
forecast period. Some differences existed in the deterministic
solutions with the path of Alberto, however.

By Tue, coverage of showers and tstms will begin to increase in the
PAH forecast area, especially east of the MS River, as a decaying
tropical cyclone Alberto approaches from the south. It appears the
peak QPF will probably be Tue night with the feature in our
immediate vicinity, even though the 12Z ECMWF had it accelerating a
bit quicker as it begins to get absorbed into the active northern
stream flow aloft. The ECMWF solution also depicted the center of
circulation a bit farther to the east than the GFS/CMC.

For this forecast, we went with a 50/50% combination of the
initialization blend QPF and WPC's QPF, the latter of which
apparently includes the possibility of a band of enhanced QPF late
Tue night/early Wed morning, mainly over southeastern IL. Through
Wed afternoon, this yielded an estimated QPF range of 3/4 inch near
the MS River, to nearly 2 inches in parts of southeastern IL and the
southern Pennyrile region of KY. WPC has western KY, southwestern
IN, and adjacent southeastern IL outlooked in a slight risk of
excessive rainfall. Coverage of tstms associated directly with the
cyclone should not be all that great, due to its (decaying) warm
core characteristics. However, coverage of tstms is expected to
rebound late Wed as the circulation accelerates toward the Great
Lakes region.

The airmass in the wake of the system should remain quite tepid and
unstable under west-southwesterly low level flow, in fact, we may
have surface dewpoints in the middle 70s before a more pleasant
airmass is advected in behind a mid level trof axis and surface dry
front Fri/Fri night. Thus, scattered to isolated showers and tstms
will remain possible until then. Nest weekend looks mostly dry and
warm with deep northerly flow in place and a ridge aloft over the
southern Plains beginning to expand eastward. Heat indices of 100
are possible in the southern half of the region Thu and Fri.

&&

.AVIATION...
Issued at 1222 PM CDT Sun May 27 2018

Isolated TSRA is most likely to impact KCGI this afternoon, but
the chance even there is too low to mention at this time. The
storms will be outflow dominated, so an outflow boundary could
kick winds up at any site this afternoon. Otherwise, winds will be
light and variable through tonight. Fog will be a concern again
tonight. Basically played a repeat of last night, only mentioning
MVFR fog at KCGI. If a site gets wet later this afternoon, fog
would be more likely there. Mid and high clouds will spread
northwest over the region Monday morning, and some isolated to
scattered convection could develop, mainly over west Kentucky by
late morning.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...None.
MO...None.
IN...None.
KY...None.
&&

SHORT TERM...DRS
LONG TERM...DB
AVIATION...DRS
Hazardous weather outlook, May 27, 5:33 PM EST, 11 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
533 PM CDT Sun May 27 2018

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-282245-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
533 PM CDT Sun May 27 2018

This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.

.DAY ONE...Tonight

Isolated thunderstorms will slowly diminish this evening. However,
a few storms early this evening could contain hail and strong
gusty winds. Very heavy rain and lightning will accompany some of
the stronger storms.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

A chance of thunderstorms is forecast each day from Monday through
Friday. Heavy rainfall is expected as Tropical Storm Alberto moves
north through the area Tuesday into Wednesday. The heaviest rains
will be over the eastern half of the area. Otherwise, locally
heavy rainfall and lightning will be the primary concerns with
thunderstorms through the week.

Afternoon heat index values will climb into the triple digits
over much of the region Thursday and Friday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

MY/DRS

In the hours before

Local storm report, May 27, 3:41 PM EST, 2 hours 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
341 PM CDT SUN MAY 27 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0130 PM     HEAVY RAIN       3 NE BELLE PRAIRIE CITY 38.25N 88.51W
05/27/2018  M2.09 INCH       WAYNE              IL   TRAINED SPOTTER

            HEAVY RAINFALL ACCUMULATION.

&&

SMITTY

The radar

The Evansville,IN radar (KVWX), 46 km away, was scanning. The volume nearest the first event began at 22:44 UTC.

Open the radar archive at this moment

Event by event

1 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Pike

When
May 27, 5:44 PM EST
Where
Pike County, Winslow
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.380, -87.220

Thunderstorm Wind, Pike

When
May 27, 5:44 PM EST
Where
Pike County, Winslow
Measured
52 kt (60 mph) estimated gust
Property damage
$4,000
Reported by
Public
Coordinates
38.380, -87.220

Several trees were damaged in town.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2018Every state in 2018This day in weather historyWarnings in Indiana, May 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 751107, 751108.